2 ms·
He had no issues with pure black tea (and switched back to it in fact), so it must have been something to do with the bergamot.
by ginko 3y ago
He had no issues with pure black tea (and switched back to it in fact), so it must have been something to do with the bergamot.
- A_D_E_P_T 3y agoAh, right, so on to the next possibility. Bergamot contains a chemical, a sort of terpene, aptly named "bergamottin." https://en.wikipedia.org/wiki/Bergamottin https://en.wikipedia.org/wiki/Bergamottin Bergamottin famously inhibits a major liver enzyme inelegantly named CYP3A4. CYP3A4 is responsible for metabolizing a huge number of drugs and other substances. (e.g., endogenous steroid hormones.) This is what's responsible for the "grapefruit juice effect." https://en.wikipedia.org/wiki/Grapefruit%E2%80%93drug_interactions https://en.wikipedia.org/wiki/Grapefruit%E2%80%93drug_intera... Bergamottin also inhibits CYP1A1, which metabolizes theophylline, and CYP1A2, which metabolizes caffeine. The most likely possibility is that consuming that much bergamottin, together with caffeine, disrupted the metabolism of the latter, leading to caffeine-induced toxicity in skeletal/cardiac muscle. (Cramps, fasciculations, etc.) But it could also be that the inhibition of CYP3A4 messed with the metabolism of something else the man was ingesting.